Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Is it safe to take Suboxone for pain for along period?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi, I am a 37yr old female. Started suboxon a week ago for pain managment. My gp suggested it since I habe been prescribed loratabs for two years and my body build up a tolorance and the meds were no longer working as well. I went to a doctor who can prescribe it bit he told me that it will do nothing for pain, which concernede me but I started on it anyway since he said my only other option methadone but I do not feel comfortable with that. By the way I did not have any withdraw symthoms at all which was surprising since the doctor said I soul starting the suboxone without being in withdraw. I am confused by the difference of opinion and wonder if I made the right choice. So far the suboxone and ibuprofen help on most days. However today i am in pain to the point i can't sleep or get comfortable. I am now worried that my gp might have been wrong and I will have no way to ease the pain when it's bad. FYI I have tried lyrica and those type of meds that did not work in the past. My other big question is I have some oral surgery that I will need to have done in the next 6 months that I didn't think about when starting the suboxone, what do I do then? I have to say I do like the suboxone for the fact that I no longer need so many pills and it's less addicting. Thank you in advance for any guidance
Posted Sun, 9 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer: Explained below Detailed Answer: Hi, Welcome to Healthcare Magic! Suboxone contains an opioid buprenorphine which is indeed a pain killer. So it is not that you have started a medicine which will be of no use to you. At the same time, your second doctor was also not wrong. Because of its specific receptor binding properties, buprenorphine is not as strong an analgesic as some of the other opioids. But since you have already been on opioids long enough to have developed a tolerance and I guess you must have been on a fairly high dosage to overcome the tolerance, the option of hiking your current dosage was not considered viable by your doctors. Hence they suggested buprenorphine, which provides pain relief but at the same time, is safer than your previous opioids as there is very less chance of respiratory depression. Respiratory depression is how people die when they overdose on opioids. You need not worry that you started Suboxone before the surgery. It has a long half life and if you cannot take your medicine on the day of surgery, there will be no withdrawal. Buprenorphine is also available as patches and injections which can be used if you cannot swallow the pills. You mentioned something about being surprised about not having withdrawal symptoms. I was not able to understand why you were expecting any withdrawal symptoms. Please let me know what you meant so that I can explain it. Hope this clears some things for you. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor